Alert archive / Iowa / Flash Flood Warnings in 1999

Flash Flood Warning 2, NWS Omaha, NE

May 16, 1999Pottawattamie County, Iowa

NWS Omaha, NE issued this flash flood warning at May 16, 1999, 6:43 PM CDT for Pottawattamie County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 1999, 6:43 PM CDT (23:43 UTC)
Expired
May 17, 1999, 12:45 AM CDT
In force
6 hr
Issued by
NWS Omaha, NE
Area
Whole counties

County Pottawattamie County, IA

The radar

The Omaha radar (KOAX), 69 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.7 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1999-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3044 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1999-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 562 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3044 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
631 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
562 m²/s²
0-3 km storm-relative helicity
521 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOMA 162344
FFWOMA
IAC155-170545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
643 PM CDT SUN MAY 16 1999

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL AND EASTERN POTTAWATTAMIE COUNTY IN SOUTHWESTERN IOWA

* UNTIL 1245 AM CDT

* AT 641 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED
  THAT AS MUCH AS 3 INCHES OF RAIN HAD FALLEN OVER THE PAST HOUR FROM
  AROUND HANCOCK...SOUTHWEST THROUGH OAKLAND TO JUST EAST OF
  TREYNOR.  THE STORMS PRODUCING THE HEAVY RAIN CONTINUE TO TRACK
  SLOWLY EAST ACROSS THE AREA WITH AN ADDITIONAL INCH OF RAINFALL
  POSSIBLE.

  SOME STREAMS AFFECTED INCLUDE...MIDDLE SILVER CREEK...SILVER
  CREEK.. .GRAYBILL CREEK...WALNUT CREEK.

  DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.  THE WATER
  DEPTH MAY BE TOO GREAT TO ALLOW YOUR VEHICLE TO CROSS SAFELY.

DAS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at May 16, 3:00 PM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, May 16, 3:00 PM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
300 PM CDT SUN MAY 16 1999

DISCUSSION WILL BE CUT SHORT BECAUSE OF SVR WX.  CDFNT CONTS TO PUSH
E INTO VERY UNSTABLE ATMOSPHERE.  CAPES IN EXCESS OF 4000 J/KG WITH
SFC DEWPTS IN THE LOWER 70S.  WET BULB ZERO HEIGHTS LOW ENOUGH FOR
SOME SGFNT SIZE HAIL.

EXPECT PCPN TO CONT ON MON...ENDING FROM W TO E.  PCPN ACROSS NERN NE
MAINLY OF SHOWER TYPE...WITH ISOLD TSTMS.  STILL SOME TSTMS MON IN
SERN NE AND SWRN IA...SPCLY BEFORE EARLY AFTN.  TEMPS COOLER BEHIND
THE FNT MON...GENLY 60S.  SKIES SHOULD CLEAR OUT MON NGT AFTER SOME
LINGER SHOWERS SWRN IA.  THEN MOSTLY SUNNY FOR TUE.  FIRST DRAFT OF
WORK ZONES COMING OUT SHORTLY.  TEMP FCSTS GENLY WITHIN 5 DEGREES OF
NGM MOS.

.OMA...NONE
MILLER

In the hours before

Local storm report, May 16, 1:21 PM CDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
121 PM CDT SUN MAY 16 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 AM    3 NW PRIMROSE             NE    1.75 INCH HAIL
05/16/99   BOONE

0715 AM    8 S PILGER                NE    .75 INCH HAIL
05/16/99   STANTON

0715 AM    6 W BANCROFT              NE    .75 INCH HAIL
05/16/99   CUMING

MILLER
Special weather statement, May 16, 2:55 PM CDT, 3 hours 48 minutes before
NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-088>093-
IAZ043-055-056-069-079-080-090-091-171200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
255 PM CDT SUN MAY 16 1999

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

A TORNADO WATCH HAS BEEN ISSUED FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.  DUE TO THE DEGREE OF INSTABILITY AND AMOUNT OF
LOW LEVEL MOISTURE...ALL THUNDERSTORMS SHOULD BE MONITORED CLOSELY.
LARGE HAIL IS LIKELY IN SOME OF THE STORMS...AND A FEW TORNADOES
ARE POSSIBLE.

THE RISK OF SEVERE WEATHER IS HIGHEST TO THE SOUTHEAST OF A LINE
FROM DAVID CITY TO FREMONT AND ONAWA IOWA.

MILLER
Special weather statement, May 16, 2:55 PM CDT, 3 hours 48 minutes before
NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-088>093-
IAZ043-055-056-069-079-080-090-091-171200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
255 PM CDT SUN MAY 16 1999

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

A TORNADO WATCH HAS BEEN ISSUED FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.  DUE TO THE DEGREE OF INSTABILITY AND AMOUNT OF
LOW LEVEL MOISTURE...ALL THUNDERSTORMS SHOULD BE MONITORED CLOSELY.
LARGE HAIL IS LIKELY IN SOME OF THE STORMS...AND A FEW TORNADOES
ARE POSSIBLE.

THE RISK OF SEVERE WEATHER IS HIGHEST TO THE SOUTHEAST OF A LINE
FROM DAVID CITY TO FREMONT AND ONAWA IOWA.

MILLER
Special weather statement, May 16, 4:30 PM CDT, 2 hours 13 minutes before
NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-088>093-
IAZ043-055-056-069-079-080-090-091-171200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
430 PM CDT SUN MAY 16 1999

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

A TORNADO WATCH REMAINS IN EFFECT FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA UNTIL 9 PM.  DUE TO THE DEGREE OF INSTABILITY AND THE
AMOUNT LOW LEVEL MOISTURE...ALL THUNDERSTORMS SHOULD BE MONITORED.
THIS IS A DANGEROUS SITUATION FOR SOUTHWEST IOWA...AS WELL AS FOR
EAST CENTRAL AND SOUTHEAST NEBRASKA.  VERY LARGE HAIL...LARGER THAN
THE SIZE OF GOLFBALLS...DAMAGING WINDS AND A FEW TORNADOES ARE
POSSIBLE.

THROUGH 9 PM THE MOST LIKELY AREA FOR SEVERE WEATHER IS SOUTHEAST
OF LINE FROM WILBER TO FREMONT AND ONAWA IOWA.

MILLER
Special weather statement, May 16, 4:30 PM CDT, 2 hours 13 minutes before
NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-088>093-
IAZ043-055-056-069-079-080-090-091-171200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
430 PM CDT SUN MAY 16 1999

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

A TORNADO WATCH REMAINS IN EFFECT FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA UNTIL 9 PM.  DUE TO THE DEGREE OF INSTABILITY AND THE
AMOUNT LOW LEVEL MOISTURE...ALL THUNDERSTORMS SHOULD BE MONITORED.
THIS IS A DANGEROUS SITUATION FOR SOUTHWEST IOWA...AS WELL AS FOR
EAST CENTRAL AND SOUTHEAST NEBRASKA.  VERY LARGE HAIL...LARGER THAN
THE SIZE OF GOLFBALLS...DAMAGING WINDS AND A FEW TORNADOES ARE
POSSIBLE.

THROUGH 9 PM THE MOST LIKELY AREA FOR SEVERE WEATHER IS SOUTHEAST
OF LINE FROM WILBER TO FREMONT AND ONAWA IOWA.

MILLER
Special weather statement, May 16, 6:08 PM CDT, 35 minutes before
IAZ043-055-NEZ034-045-051>053-066-078-088-089-162330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
608 PM CDT SUN MAY 16 1999

...PART OF TORNADO WATCH NUMBER 272 HAS BEEN CANCELLED...

THE FOLLOWING COUNTIES IN EASTERN NEBRASKA ARE NO LONGER IN
THE TORNADO WATCH WHICH WAS ISSUED EARLIER TODAY...BURT...
WASHINGTON...SAUNDERS...DOUGLAS...SARPY...LANCASTER...
SALINE...JEFFERSON AND GAGE.  THE FOLLOWING COUNTIES IN IOWA
HAVE ALSO BEEN REMOVED FROM THE WATCH...MONONA AND HARRISON.

THE REMAINDER OF THE WATCH REMAINS IN EFFECT FOR PARTS OF
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.

MILLER

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 1:05 AM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie, Shelby30 min
May 16, 7:33 AM CDTSevere Thunderstorm WarningOAXMonona32 min
May 16, 2:42 PM CDTSevere Thunderstorm WarningOAXMills33 min
May 16, 2:52 PM CDTTornado WarningOAXMills33 min
May 16, 2:57 PM CDTSevere Thunderstorm WarningOAXHarrison48 min
May 16, 3:07 PM CDTTornado WarningOAXHarrison33 min
May 16, 3:19 PM CDTSevere Thunderstorm WarningOAXMonona36 min
May 16, 3:23 PM CDTTornado WarningOAXMills37 min
May 16, 3:32 PM CDTTornado WarningOAXMonona33 min
May 16, 3:37 PM CDTTornado WarningOAXHarrison48 min
May 16, 3:47 PM CDTTornado WarningOAXPottawattamie48 min
May 16, 3:56 PM CDTTornado WarningOAXMills34 min
May 16, 4:22 PM CDTTornado WarningOAXHarrison48 min
May 16, 4:24 PM CDTTornado WarningOAXPottawattamie51 min
May 16, 4:27 PM CDTTornado WarningOAXMills33 min
May 16, 5:01 PM CDTTornado WarningOAXShelby44 min
May 16, 5:11 PM CDTTornado WarningOAXHarrison34 min
May 16, 5:14 PM CDTTornado WarningOAXPottawattamie46 min
May 16, 5:33 PM CDTTornado WarningOAXMills37 min
May 16, 5:45 PM CDTSevere Thunderstorm WarningOAXShelby35 min
May 16, 6:00 PM CDTTornado WarningOAXPottawattamie30 min
May 16, 6:11 PM CDTSevere Thunderstorm WarningOAXMills, Montgomery49 min
May 16, 6:33 PM CDTTornado WarningOAXPottawattamie32 min
May 16, 6:37 PM CDTSevere Thunderstorm WarningOAXMills, Montgomery48 min
May 16, 6:55 PM CDTTornado WarningOAXMills, Montgomery35 min

Nearby

Flash Flood Warnings in Iowa, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.